Hot Topic From RxSchool
Loperamide Cardiac Toxicity
October 1, 2016
Opioid abuse continues to be problematic throughout the United States, and many medical providers are limiting opioid prescribing. While the intent is to limit opioid abuse by limiting supply, it has led certain opiate addicts to misuse other drugs with similar properties. Loperamide is an antidiarrheal that works on mu-opioid receptors in the GI tract to slow peristalsis. The drug lacks central nervous system (CNS) effects when used at recommended doses due to poor oral bioavailability and CNS penetration. Loperamide was originally classified as a controlled substance and available by prescription only, but became an OTC drug in the late 80s. However, some opiate addicts have begun taking extremely large doses, such as 200-400 mg daily on average. The maximum recommended daily dose is 16 mg. Those abusing loperamide are attempting to attain the high they’re seeking, or curb withdrawal symptoms until they can obtain more opioids. Loperamide is inexpensive and easily available OTC in large quantities which increases its abuse potential. It has been referred to as “poor man’s methadone”.
At these extremely high doses loperamide can cause QTc prolongation and other fatal arrhythmias. This is most likely due to its action on Ca++ and K+ channels in the heart, but has not been confirmed due to lack of human studies. Overdose cases have been recently published in the Annals of Emergency Medicine involving use of loperamide by opioid addicts. One such case involved a 39-year-old male who had been self-managing his opioid addiction with OTC loperamide instead of the buprenorphine he had been previously controlled on for 3 years. He was found collapsed and in asystole. Resuscitate was unsuccessful and he was pronounced dead when he arrived at the ER. Upon autopsy, cardiomegaly and severe pulmonary edema were found along with a loperamide blood level of 140 ng/mL. The normal therapeutic range is 0.24-3.1 ng/mL.
In light of such recent case reports and increased loperamide abuse, the FDA has issued a new safety warning for loperamide regarding its toxic effect on the heart. Many health care professionals are not aware of loperamide’s potential for abuse, and it is rarely suspected as the cause of cardiac arrest. Loperamide is not detected by routine urine toxicology screens and requires a specific blood test. Ideally with this new safety warning more health care professionals will be aware of the abuse potential associated with loperamide, especially in areas with high amounts of opioid abuse, and will lead to loperamide overdose being considered as an iatrogenic cause in refractory cases of cardiac arrest.
If loperamide abuse proves to be a widespread public health concern, perhaps a system similar to the regulation of pseudoephedrine products may become necessary. Despite loperamide’s abuse deterring properties, such as extreme constipation and the need for very large oral doses, it is easily and widely availability at low cost for large quantities. This new FDA safety warning suggests that loperamide abuse has become a significant issue that needs attention in the medical field and could possibly lead to further interventions if its abuse proves to be an ongoing concern.
- Medical Association
- Prescription Assistance
- Prescription Drugs